Hydrocarbons Toxicity Treatment & Management

Updated: Dec 17, 2019
  • Author: Mityanand Ramnarine, MD, FACEP; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Treatment

Medical Care

Stabilization of the airway is always the first priority of treatment in patients with hydrocarbon poisoning. Give supplemental oxygen to all patients, and perform bedside pulse oximetry. Early intubation, mechanical ventilation, and use of positive end-expiratory pressure may be warranted in a patient with inadequate oxygenation, severe respiratory distress, or a decreased level of consciousness. Take all precautions to minimize the patient's risk of vomiting and further aspiration. A trial of bronchodilators may prove useful in patients with suspected bronchospasm.

Routine use of steroids or antibiotics is not generally advocated, however, some studies have demonstrated beneficial effects of prophylactic use of steroids and antibiotics to prevent chemical pneumonitis. [9]

Cutaneous decontamination is indicated in cases of cutaneous exposure: Decontaminate the skin as soon as possible by removing the involved clothing and thoroughly washing the skin with soap and water. Vapor inhalation and cutaneous absorption may occur long after the exposure. Health care providers must take precautionary action to minimize their own exposure to the toxic substance.

Gastric decontamination in cases of oral ingestion is controversial. Ipecac-induced emesis is contraindicated in patients who have ingested a low-viscosity hydrocarbon (eg, gasoline, kerosene, furniture polish, mineral spirits) because the aspiration risk is high. [11]

Before gastric decontamination is performed, the airway must be stabilized to minimize the risk of aspiration if the patient vomits. Because aspiration is a major complication of hydrocarbon ingestion, reserve gastric decontamination for patients with large intentional ingestions or those at increased risk of systemic toxicity.

Regarding gastric lavage, the risk and complications of aspiration generally outweigh the benefits. Lavage is useful in cases in which the hydrocarbon has an inherent systemic toxicity or contains additives with known toxicity. A useful mnemonic for remembering such hydrocarbons is CHAMP, which stands for camphor, halogenated hydrocarbons, aromatic hydrocarbons, (heavy) metal-containing hydrocarbons, and pesticide-containing hydrocarbons. If lavage is attempted, nasogastric lavage is advised because the ingested substance is a liquid, and the use of a large-caliber orogastric tube greatly increases the risk of vomiting and aspiration.

Activated charcoal has a limited role in the management of hydrocarbon ingestion. Charcoal poorly adsorbs most hydrocarbons. Furthermore, charcoal tends to distend the stomach and cause vomiting, increasing the aspiration potential. The use of activated charcoal is indicated in cases of a suicide attempt or in cases in which another adsorbable toxic substance have been co-ingested.

Patients who have respiratory symptoms consistent with hydrocarbon aspiration should be observed or admitted to the hospital for at least 12 hours.

Patients whose respiratory symptoms improve during this time may be safely discharged home. Patients who have respiratory distress and require mechanical ventilation should be admitted to an intensive care unit.

Patients with hydrocarbon poisoning may be safely discharged home if all of the following conditions are met:

  • They have been observed in the emergency department for at least 6 hours
  • They are asymptomatic
  • Their chest radiography findings are normal
  • They are instructed to return if respiratory symptoms develop
Next:

Consultations

Contact the local poison control center in all hydrocarbon ingestions. Consult a psychiatrist, psychologist, or other mental health professional if the exposure was a result of a suicide attempt. A substance abuse professional may provide assistance in cases of recreational or long-term hydrocarbon abuse.

Previous
Next:

Prevention

For primary prevention, see Patient Education.

Inhalant abuse occurs in adolescents and adults and should be deterred. Hydrocarbons may be inhaled for recreation, similar to drugs and alcohol. Hydrocarbons might also be inhaled as part of suicidal gestures and attempts. Considerations include the following:

  • Treatment of the underlying causes of these behaviors might help in preventing hydrocarbon use.
  • Maintain a high index of suspicion with any adolescent who has signs of alcohol intoxication or recreational drug use.
  • Immediately address any suspicions of inhalation abuse with the patient's parent or regular physician.
Previous